question-icon

What causes loose stools and passing of gas inspite of using BIPAP machine?

default
Posted on Tue, 26 May 2015
Question: 62 yo male, I have used BPAP for over 18 months, and have seen a couple Doctors for this problem without success.
I often have loose to watery and gaseous stools after using my BPAP overnight. I have been told to make dietary changes, had different masks, and pressures have been changed.
doctor
Answered by Dr. Shoaib Khan (1 hour later)
Brief Answer:
Unfortunately sir, no other options have been successful

Detailed Answer:
Hello sir and welcome.

Thank you for writing to us.

I have gone through your query with diligence and would like you to know that I am here to help. There are some very common side effects from using BiPAP, and gastric ones are most common. They include nausea, abdominal bloating, vomiting and diarrhea. But from all documentation and studies conducted, the only solutions listed are the following sir:

+Changing sleeping positions: Removing of the pillow, and shifting to the side; or your back; or elevation of the head
+Changing pressure of your machine
+Dietary changes: Eating more fibre, vegetables, fruits, lentils, etc. Adding probiotics, syrup to help assist with digestion, etc.
+Changing the machine is the last resort, and if this does not work then medications to help prevent diarrhoea should be tried

Unfortunately, there have been a few cases of individuals who have had such circumstances and could not be treated. The BiPAP was even discontinued in some cases, but the issue is all about excess oxygen reaching the individual due to the machine and if some how this can be controlled then the issue can be resolved, but unfortunately sir, I am being brutally hones with you, that there are no other options.

I am sorry if I have not provided you with any solution to your issue, but I would rather be honest with you than let any other doctor beat around the bush with you. Please do not hesitate to write back to me for any further clarifications, I am always here to help.

Best wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shoaib Khan (21 hours later)
Here is some additional information for you doctor's bag that may help somebody in the future.

Weakened muscles in the neck allow air from the CPAP to enter the esophagus, to the stomach, mix well with the contents, and on down the bowel causing indigestion, fluid collection, and the diarrhea, propelled out by the air collected the sleep. One thing I noticed was the regularity. I would get up, spend the next 3 hours on the stool, and then by 9am it gas and fecal debris would cease, and never show up again until the next morning.
I supported my neck with some pillows, limited my “on-mask” time to four hours and it made a world of difference. Neck exercises begin today.
XXXX
doctor
Answered by Dr. Shoaib Khan (3 hours later)
Brief Answer:
Wow, great information; much appreciated sir

Detailed Answer:
Hello once again sir.

Wow, that was really good and helpful information.

So by positional changes, the main aim was to change/support the neck and control the duration of use of the machine. I shall keep this in mind, and wish you lots of luck for your future. My sincere apologies as I could help you much, but shall surely give all the credit to you every time your suggestions from your experience helps some one else who approaches me with the same complaints.

Lots of luck and best wishes sir,

Dr. Shoaib Khan.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Shoaib Khan

General & Family Physician

Practicing since :2009

Answered : 9409 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes loose stools and passing of gas inspite of using BIPAP machine?

Brief Answer: Unfortunately sir, no other options have been successful Detailed Answer: Hello sir and welcome. Thank you for writing to us. I have gone through your query with diligence and would like you to know that I am here to help. There are some very common side effects from using BiPAP, and gastric ones are most common. They include nausea, abdominal bloating, vomiting and diarrhea. But from all documentation and studies conducted, the only solutions listed are the following sir: +Changing sleeping positions: Removing of the pillow, and shifting to the side; or your back; or elevation of the head +Changing pressure of your machine +Dietary changes: Eating more fibre, vegetables, fruits, lentils, etc. Adding probiotics, syrup to help assist with digestion, etc. +Changing the machine is the last resort, and if this does not work then medications to help prevent diarrhoea should be tried Unfortunately, there have been a few cases of individuals who have had such circumstances and could not be treated. The BiPAP was even discontinued in some cases, but the issue is all about excess oxygen reaching the individual due to the machine and if some how this can be controlled then the issue can be resolved, but unfortunately sir, I am being brutally hones with you, that there are no other options. I am sorry if I have not provided you with any solution to your issue, but I would rather be honest with you than let any other doctor beat around the bush with you. Please do not hesitate to write back to me for any further clarifications, I am always here to help. Best wishes.